Home' Australian Pharmacist : Australian Pharmacist June 2015 Contents Australian Pharmacist June 2015 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
1. Lower limb hyperreflexia is a
common symptom of:
a) Heat stroke.
b) Serotonin syndrome.
d) Neuroleptic malignant syndrome (NMS).
2. Extrapyramidal side effects:
a) Have an incidence of 0.01–0 .02%.
b) Include hyperthermia or high-grade
c) Occur within 24 hours of
commencement of therapy (and never
over a longer period of therapy).
d) Include Parkinsonism and tardive
3. Signs and symptoms of neuroleptic
malignant syndrome (NMS) include:
a) Muscle flaccidity.
c) Decreased creatine phosphokinase
4. Treatment of neuroleptic malignant
syndrome (NMS) includes:
a) Supportive measures such as adequate
hydration and nutrition.
b) Benzodiazepines to treat hyperthermia.
c) Dantrolene to alleviate Parkinsonism.
d) Amantadine to restore electrolyte levels.
5. When managing a patient with
neuroleptic malignant syndrome
a) Slow withdrawal of the causative agent
is the mainstay of treatment.
b) Antipsychotic agents can be
recommenced 1 week following
recovery from symptoms.
c) Patients typically recover within 7–10
d) Dopaminergic agents are not efficacious
in the treatment of associated
as renal failure, aspiration pneumonia
and cardio‐respiratory failure.
medicines are also used in the treatment
of NMS (see Table 2). It is important to
note that there is a lack of consensus in
the medical field regarding a protocol
for the pharmacological treatment of
therapy (ECT) may also be used in the
treatment of NMS.
Upon the diagnosis of NMS, and
the withdrawal of the antipsychotic
agent, the mean recovery time is
7–10 days, with some patients taking
up to 30 days for full symptom
of antipsychotic medicine following a
case of NMS is associated with a 30%
chance of recurrence of the condition.
Before a rechallenge is considered,
it is recommended that a period of
at least two weeks post‐recovery is
allowed, and following this, a low‐dose
typical antipsychotic, or alternatively
an atypical antipsychotic should be
commenced, with careful monitoring.
Atypical antipsychotics are less likely to
Two weeks later Steven returns to
the pharmacy to update you on his
progress. He informs you that the
hospital diagnosed him with NMS, and
as a result he stopped taking Serenace
(haloperidol). Steven was admitted
to hospital for a few days, so that
he could be monitored, and he was
given a drip (as he was dehydrated)
and other medicines to support his
recovery. Within one week of stopping
the Serenace (haloperidol) he started
to feel less confused, and is now
back to his normal self. He presents
today with a script today for Abilify
(aripiprazole), as he will be starting this
for his schizophrenia, and will be visiting
his psychiatrist regularly to monitor
him during the first few weeks of his
KEY LEARNING POINTS
NMS can be a difficult condition
to diagnose, as it has various
similarities with other common
medical conditions. It is integral
that pharmacists are aware of the
key warning signs of NMS, such as
hyperthermia, EPS, autonomic and
Any patients who have recently
commenced on an antipsychotic
agent, should be informed of these
symptoms, and advised to seek
immediate medical advice if they are
1. Strawn JR, Keck PE Jr, Caroff SN. Neuroleptic malignant
syndrome. Am J Psychiatry 2007;164(6):870–6 .
2. Buckley NA, Dawson AH, Isbister GK. Serotonin syndrome.
3. Rossi S, ed. Australian medicines handbook. Adelaide:
Australian Medicines Handbook; 2015. At: www.amh.net.
4. Dosi R, Ambaliya A, Joshi H, et al. Serotonin syndrome
versus neuroleptic malignant syndrome: a challenging
clinical quandary. BMJ case reports 2014; doi: 10.1136/
5. Greenlee JE. Encephalitis. Merck manual professional
version. 2014. At: http://merckmanuals.com/professional/
6. Antibiotic Expert Group. Therapeutic guidelines: antibiotic.
Version 15. Melbourne: Therapeutic Guidelines; 2014.
7. Peluso MJ, Lewis SW, Barnes TR, et al. Extrapyramidal
motor-side effects of first and second-generation
antipsychotic drugs. Br J Psychiatry 2012;200(5):387–92.
8. Divac N, Prostran M, Jakovcevski I, et al. Second-generation
antipsychotics and extrapyramidal adverse effects. BioMed
Research International. 2014; doi: 10.1155/2014/656370
9. Psychotropic Expert Group. Therapeutic guidelines:
psychotropic. Version 7. Melbourne: Therapeutic
10. Adnet P, Lestavel P, Krisovic-Horber R. Neuroleptic
malignant syndrome. Br J Anaesth 2000, 85(1);129–35.
11. Ananth J, Parameswaran S, Gunatilake S, et al. Neuroleptic
malignant syndrome and atypical antipsychotic drugs. J
Clin Psychiatry 2004. 65(4):464–70.
Links Archive Australian Pharmacist May 2015 Australian Pharmacist July 2015 Navigation Previous Page Next Page